Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 30, 2002, 9:17 PM MDT for Adams County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 9:17 PM MDT (03:17 UTC)
- Expired
- Jul 30, 2002, 10:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Adams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 9:55 PM MDT | Hail 1 | Hettinger, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WUUS53 KBIS 310317 SVRBIS NDC001-310415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 917 PM MDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 1015 PM MDT * AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER REEDER...OR ABOUT 25 MILES EAST OF BOWMAN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUCYRUS AT 925 PM MDT HETTINGER AT 940 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4624 10297 4598 10296 4597 10216 4620 10220
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM MDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 30, 2:30 PM MDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE JUL 30 2002 A COLD FRONTAL SYSTEM WILL PUSH ACROSS OUR FORECAST AREA LATE TONIGHT BRINGING A CHANCE OF THUNDERSTORMS. BECAUSE OF THE LACK OF A BERMUDA HIGH OVER THE SOUTHEAST U.S. DEWPOINTS WILL NOT REBOUND TO ANY GREAT EXTENT WITH THE APPROACH OF THIS SYSTEM. IN THE MID LEVELS A DRY ZONAL FLOW WILL CONTINUE THROUGH THE WEEKEND...HOWEVER SOME IMPULSES ALONG THE SOUTHERN PERIPHERY OF THE FLOW MAY PUSH ENOUGH VERTICAL MOTION NORTHWARD TO BRING A CHANCE OF SHOWERS TO THE STATE. WE MAY SEE SOME OVERNIGHT READINGS IN THE 40S WEDNESDAY AND THURSDAY NIGHT AS A COOL HIGH PRESSURE PUSHES SOUTH OUT OF CANADA. .BIS...NONE. RSL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:26 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 64 min |
| Jul 30, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 67 min |
| Jul 31, 1:28 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 47 min |
| Jul 31, 2:29 AM MDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 31, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 58 min |
| Jul 31, 4:08 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 67 min |
| Jul 31, 4:10 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 50 min |
| Jul 31, 4:40 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jul 31, 5:17 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 58 min |
| Jul 31, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 45 min |
| Jul 31, 5:58 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.